Alert archive / New Mexico / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 2, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 25, 2025, 5:20 PM MDT for Curry County, Quay County, New Mexico. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2025, 5:20 PM MDT (23:20 UTC)
- Expired
- Apr 25, 2025, 6:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Curry County, NM, Quay County, NM
The radar
The Cannon AFB radar (KFDX), 46 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 5:46 PM MDT | HAIL 1 | 1 Sw Wheatland, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 12:57 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 888 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
009
WUUS55 KABQ 252320
SVRABQ
NMC009-037-260000-
/O.NEW.KABQ.SV.W.0002.250425T2320Z-250426T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
520 PM MDT Fri Apr 25 2025
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northeastern Curry County in east central New Mexico...
Southeastern Quay County in east central New Mexico...
* Until 600 PM MDT.
* At 520 PM MDT, severe thunderstorms were located along a line from
8 miles southwest of Wheatland to 14 miles north of Bellview,
moving north at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind
damage to roofs, siding, and trees.
* Locations impacted include...
San Jon, Grady, Wheatland and Broadview.
This includes Interstate 40 between Mile Markers 356 and 361.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. These storms are capable of producing damaging winds and
large hail.
A Tornado Watch remains in effect until 900 PM MDT Friday for a
portion of east central New Mexico.
&&
LAT...LON 3508 10353 3516 10304 3488 10304 3470 10354
TIME...MOT...LOC 2320Z 180DEG 10KT 3483 10346 3502 10307
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
111 follow-up statement
010
WWUS55 KABQ 252335
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
535 PM MDT Fri Apr 25 2025
NMC009-037-260000-
/O.CON.KABQ.SV.W.0002.000000T0000Z-250426T0000Z/
Curry NM-Quay NM-
535 PM MDT Fri Apr 25 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT FOR
NORTHEASTERN CURRY AND SOUTHEASTERN QUAY COUNTIES...
At 535 PM MDT, severe thunderstorms were located along a line from 8
miles southwest of Wheatland to 14 miles north of Bellview, moving
northeast at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
Locations impacted include...
San Jon, Grady and Wheatland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors should move to shelter inside a well-built structure
and stay away from windows. These storms are capable of producing
dangerous hail and damaging winds.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
A Tornado Watch remains in effect until 900 PM MDT Friday for a
portion of east central New Mexico.
&&
LAT...LON 3475 10350 3506 10350 3516 10304 3488 10304
TIME...MOT...LOC 2320Z 224DEG 7KT 3481 10346 3499 10307
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:15 PM MDT, 3 hours 5 minutes earlier. Its key messages:
- Updated at 120 PM MDT Fri Apr 25 2025
- Isolated severe storms will develop in far eastern New Mexico this afternoon and again Saturday. A few storms will produce hail and/or damaging wind gusts. There is a low chance of tornadoes and flash flooding.
- Critical fire weather conditions will increase the risk of fire spread along and southwest of the middle and lower Rio Grande Valley Saturday, with stronger southwest winds on Sunday creating a more widespread risk of fire spread.
- Strong southwest winds may down tree limbs and cause damage to utility poles in central and eastern New Mexico Sunday afternoon. Blowing dust and hazardous crosswinds may impact travel.
- Chances for showers and storms will increase going into the middle of next week across eastern and portions of northern NM.
Area forecast discussion, Apr 25, 2:15 PM MDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 215 PM MDT Fri Apr 25 2025 ...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER... .KEY MESSAGES... Updated at 120 PM MDT Fri Apr 25 2025 - Isolated severe storms will develop in far eastern New Mexico this afternoon and again Saturday. A few storms will produce hail and/or damaging wind gusts. There is a low chance of tornadoes and flash flooding. - Critical fire weather conditions will increase the risk of fire spread along and southwest of the middle and lower Rio Grande Valley Saturday, with stronger southwest winds on Sunday creating a more widespread risk of fire spread. - Strong southwest winds may down tree limbs and cause damage to utility poles in central and eastern New Mexico Sunday afternoon. Blowing dust and hazardous crosswinds may impact travel. - Chances for showers and storms will increase going into the middle of next week across eastern and portions of northern NM. && .SYNOPSIS... Issued at 120 PM MDT Fri Apr 25 2025 Isolated severe storms are forecast across far eastern NM this afternoon and evening, with chances continuing into Saturday. Winds will increase this weekend, especially on Sunday when strong to potentially damaging wind gusts and areas of blowing dust are forecast. Chances for showers and storms will trend up going into the middle of next week across much of northern and eastern NM, with daytime temperatures generally near to below average. && .SHORT TERM... (This evening through Saturday night) Issued at 120 PM MDT Fri Apr 25 2025 Northern and central NM remains split across three different surface airmasses with southwesterly flow aloft across the entire state. While dry southerly winds are combining with very low humidity near or below ten percent across the western half, higher moisture resides across eastern NM. A cold frontal boundary backed through northeastern NM wrapping around the southern tip of the Sangre de Cristo's into Santa Fe bringing cooler temperatures and higher moisture. Clayton notably has barely reached 50F today so far. Southerly return flow bringing higher Td's from the Gulf continues to push into southeastern and east-central NM meeting the aforementioned cold front across Roosevelt County. This stalled frontal boundary is where convective initiation has begun this hour. SBCAPE of 1500-2500 J/kg will allow for robust convective updrafts, and a veering vertical wind profile will allow for organized supercells to develop. Drier mid-level air aloft mixing to the surface, as has been observed the past few days in this region, will again shunt the threat for severe weather further west into De Baca and Chaves County this afternoon. However, this won't have much luck penetrating past the surface frontal boundary allowing for convection to stay focused and threaten areas of Curry and Roosevelt Counties through the rest of this afternoon where a Tornado Watch is in effect. Large hail and severe wind gusts are the main threats with any of these cells, however SRH surpassing 100 m2/s2 will allow for a tornado threat. Single-cell thunderstorms will favor an easterly trek into TX by the evening with outflow pushing back west into the eastern plains of NM. The original frontal boundary becomes meshed and redefined north- to-south further west, surging through the gaps of the central mountain chain into Albuquerque. Showers and a few thunderstorms will favor areas along this redefined frontal boundary in east- central NM, with shower activity and patchy fog favored from Las Vegas to Clines Corners past midnight. Gusty east canyon winds at Albuquerque look to reach 30-35 mph with a brief uptick in moisture spilling into the Rio Grande Valley all the way to the Continental Divide between Grants and Chama. Drier southerly to southwesterly winds quickly mix this moisture out Saturday afternoon, with chances for thunderstorm activity returning to the eastern plains of NM. Forecast uncertainty regarding atmospheric instability remains across the eastern plains where there is a marginal risk for strong to severe thunderstorms. && .LONG TERM... (Sunday through Thursday) Issued at 120 PM MDT Fri Apr 25 2025 Strong to potentially damaging southwest winds will develop Sunday as the jet stream pivots over the area in advance of an approaching upper level low/trough. Winds are forecast to reach up to 115kts at 300mb across northwest NM and a lee side trough is forecast to deepen to near 989mb across northeast CO. Deep atmospheric mixing will bring strong to damaging winds gusts to the surface Sunday afternoon, with the highest gusts forecast from south central NM through north central NM where a High Wind Watch is in place. Areas of blowing dust will likely develop Sunday afternoon, impacting middle RGV and Roswell areas. The upper level trough will move east through the central/southern Rockies Monday, turning our winds to the west. However, winds will trend down Monday as the jet stream pulls away and another upper level low approaches from over SoCal. Monday will be dry, but PWATs are forecast to rise through mid week as the upper low over Socal moves east over NM on Wednesday. The result will be increasing chances for showers and storms Tue/Wed, especially across north central and northeast NM on Wednesday where the upper low may interact with a weak backdoor cold front. Another, weaker upper low may impact the region toward the end of next week and keep chances for convection going, mainly across northern and eastern NM. Daytime temperatures will trend down and be near to below average from mid to late next week thanks to the increase in atmospheric moisture. && .AVIATION... (18Z TAFS) Issued at 1120 AM MDT Fri Apr 25 2025 Northern and central NM is covered by three unique airmasses this morning, each bringing their own aviation impacts. Dry southerly to south-westerly winds will define areas along and west of the central mountain chain, pushing into the central highland areas this afternoon. Gusty winds of 25 to 35 kts will reach this area this afternoon, threatening the need for an AWW at KABQ. A backdoor cold front has pushed through northeastern NM bringing a northeasterly to easterly wind shift, reaching K0E0 late this morning, and wrapping around the southern tip of the Sangre de Cristo Mts bringing a southeasterly wind to KSAF. A bank of broken to overcast cirrus remains entrenched in the post-frontal area of northeastern NM bringing low ceilings from KRTN to KCAO to KTCC. Meanwhile, southerly return flow continues to flow into southeastern and east-central NM where this morning's low ceilings have eroded. Isolated to scattered thunderstorms are favored to develop along a sharpening dryline from KCVN southward this afternoon with storms moving into TX. Thereafter, showers and thunderstorm activity will favor the leading edge of the cold front from KLVS to KSXU to KTCC and KCVN this evening. Light shower activity will continue through the central highlands along the cold frontal boundary alongside low IFR/MVFR ceilings reaching much of eastern NM. The resurgent front will bring east canyon winds threatening 35kts and an AWW at KABQ again tonight into early Saturday morning. && .FIRE WEATHER... Issued at 120 PM MDT Fri Apr 25 2025 ...CRITICAL FIRE WEATHER THREAT THROUGH SUNDAY MAINLY WESTERN AND CENTRAL NM THEN EASTERN NM MONDAY... While cooler and higher moisture resides over eastern NM this afternoon persisting there Saturday shunting the fire weather threat, very dry southerly flow persists elevated to critical fire weather conditions across the western half of NM this afternoon. This is notably true in the middle Rio Grande Valley. The increased moisture pushes back west through the gaps of the central mountain chain tonight bringing gusty east canyon winds to Santa Fe and Albuquerque tonight and a brief good recovery in humidity Saturday morning. This low level moisture gets mixed back out quick Saturday afternoon by dry southerly winds, expanding the threat of critical fire weather across west-central NM as well. Strong southwesterly winds push the low level moisture back east to TX Sunday, with widespread critical fire weather over at least the western two-thirds of NM. A Pacific cold front brings temperatures down some over western NM, turning winds westerly and shifting the focus for critical fire weather conditions to the eastern half of NM && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 43 78 41 72 / 0 0 0 0 Dulce........................... 33 75 33 71 / 0 0 0 0 Cuba............................ 38 74 39 72 / 0 0 0 0 Gallup.......................... 30 74 30 68 / 0 0 0 0 El Morro........................ 37 72 36 68 / 0 0 0 0 Grants.......................... 33 77 33 73 / 0 0 0 0 Quemado......................... 35 73 36 69 / 0 0 0 0 Magdalena....................... 44 77 45 75 / 0 0 0 0 Datil........................... 39 73 39 70 / 0 0 0 0 Reserve......................... 31 76 37 72 / 0 0 0 0 Glenwood........................ 35 82 40 77 / 0 0 0 0 Chama........................... 33 68 34 65 / 0 0 0 0 Los Alamos...................... 46 71 46 72 / 5 5 0 0 Pecos........................... 44 70 43 73 / 30 20 10 0 Cerro/Questa.................... 40 70 43 68 / 10 5 5 0 Red River....................... 34 60 38 59 / 20 10 10 0 Angel Fire...................... 32 64 33 66 / 40 20 20 0 Taos............................ 36 72 37 72 / 20 5 5 0 Mora............................ 40 67 39 71 / 40 30 20 0 Espanola........................ 43 80 44 79 / 5 5 0 0 Santa Fe........................ 46 74 47 74 / 10 10 5 0 Santa Fe Airport................ 45 77 44 78 / 10 10 0 0 Albuquerque Foothills........... 53 81 54 79 / 0 5 0 0 Albuquerque Heights............. 49 82 49 81 / 0 0 0 0 Albuquerque Valley.............. 46 85 47 83 / 0 0 0 0 Albuquerque West Mesa........... 48 83 49 82 / 0 0 0 0 Belen........................... 45 84 43 84 / 0 0 0 0 Bernalillo...................... 48 84 48 82 / 0 0 0 0 Bosque Farms.................... 44 84 43 83 / 0 0 0 0 Corrales........................ 47 84 49 82 / 0 0 0 0 Los Lunas....................... 46 84 45 83 / 0 0 0 0 Placitas........................ 50 79 50 79 / 0 5 0 0 Rio Rancho...................... 48 83 49 81 / 0 0 0 0 Socorro......................... 47 86 47 85 / 0 0 0 0 Sandia Park/Cedar Crest......... 45 75 47 74 / 10 10 0 0 Tijeras......................... 46 77 47 76 / 10 10 0 0 Edgewood........................ 43 76 41 76 / 10 10 0 0 Moriarty/Estancia............... 39 77 36 78 / 5 10 0 0 Clines Corners.................. 43 70 41 73 / 10 20 5 0 Mountainair..................... 42 76 45 76 / 5 5 0 0 Gran Quivira.................... 41 76 44 76 / 0 0 0 0 Carrizozo....................... 49 79 51 80 / 0 0 0 0 Ruidoso......................... 46 73 49 74 / 5 0 0 0 Capulin......................... 41 63 44 74 / 50 30 30 0 Raton........................... 43 68 43 78 / 50 30 20 0 Springer........................ 44 69 43 79 / 50 20 20 0 Las Vegas....................... 44 66 43 75 / 40 30 20 0 Clayton......................... 45 65 51 81 / 70 40 30 10 Roy............................. 45 65 48 79 / 50 40 30 5 Conchas......................... 51 72 51 87 / 50 50 30 10 Santa Rosa...................... 50 72 49 84 / 50 40 20 0 Tucumcari....................... 51 72 54 87 / 50 50 40 10 Clovis.......................... 55 73 56 87 / 70 60 30 10 Portales........................ 54 73 56 89 / 70 60 30 10 Fort Sumner..................... 53 76 53 89 / 50 50 20 5 Roswell......................... 60 85 57 94 / 30 30 10 5 Picacho......................... 50 81 47 86 / 20 10 5 0 Elk............................. 45 81 48 82 / 5 5 5 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 9 PM MDT Sunday for NMZ101-105- 106-109-120>125. Red Flag Warning until 7 PM MDT this evening for NMZ106. Red Flag Warning from 1 PM to 7 PM MDT Saturday for NMZ106. High Wind Watch from Sunday morning through Sunday evening for NMZ212>215-220>229-239-240. && SHORT TERM...24 LONG TERM....11 AVIATION...24 Please note: The SYNOPSIS section will be terminated by the end of April.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 2:17 AM MDT | High Wind Watch | ABQ | Bernalillo, Chaves, Colfax, Lincoln, Mora, Rio Arriba and 8 more | 24 hr |
| Apr 25, 3:23 AM MDT | Fire Weather Watch | ABQ | Bernalillo, Sandoval, Socorro, Valencia | 10 hr |
| Apr 25, 1:34 PM MDT | Red Flag Warning | ABQ | Bernalillo, Catron, Cibola, McKinley, Sandoval, San Juan and 2 more | 29 hr |
| Apr 25, 1:34 PM MDT | Red Flag Warning | ABQ | Bernalillo, Catron, Cibola, Colfax, Guadalupe, Lincoln and 13 more | 55 hr |
| Apr 25, 5:27 PM MDT | Special Weather Statement | ABQ | Colfax | 33 min |
| Apr 25, 5:52 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 3 hr |
| Apr 25, 5:59 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 46 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.